The word associated with a drug having a harmful effect on the hearing nerves and hearing organs is “ototoxic.” Medications, chemicals, and drugs can cause tinnitus and hearing loss. With hearing loss becoming more prevalent among all ages, it is important to be aware that what you consume may increase your risk of hearing loss.
Over-the-counter drugs, as well as prescription drugs, can contribute to tinnitus and hearing loss. Therefore, an addiction will compound the issue. You might be unaware that the four common items found below could be in your home and be ototoxic.
Not only is drinking in excess risky, but hearing loss can occur. The small hair cells in the inner ear that create hearing can break down or be obliterated by too much drinking. Balance difficulties may then occur when alcohol absorbs into the fluid of the inner ear, changing the fluid’s density. Conversely, binge drinking impairs the auditory complex, which is the part of the brain responsible for sound.
Sources of caffeine
You might be surprised to learn that even though doses of caffeine are desirable and stimulating enough to keep you going on a daily basis, caffeinated products, such as tea, soda, or coffee, can impair your hearing health. In particular, your body becomes limited in recovering from temporary exposure to higher decibels, so the result is that caffeine makes recovery much slower.
Not only is smoking bad for your total health, but it also endangers your hearing. Nicotine in chewing tobacco, cigarettes, e-cigarettes, and cigars constricts blood vessels and decreases oxygen levels in the blood, possibly resulting in permanent hearing damage. With the use of such products, the sensitive hair cells in the inner ear may be adversely affected. Tinnitus may also occur with nicotine use.
Increased damage to hearing can be caused by everyday pain relievers, such as acetaminophen, aspirin, and ibuprofen. Although large doses are usually the culprit, taking any of these pain relievers two or more times a week can alter hearing levels. Men under the age of 50 comprise the biggest risk for such use. According to a recent study, men using acetaminophen on a regular basis almost doubled their risk of experiencing hearing loss. Stopping regular use of pain relievers, however, can reverse hearing loss, according to studies.
Know and understand the risk of regularly using any of the aforementioned ototoxic drugs, despite large amounts being the greatest risk factor in developing problems. Consult with a hearing aid specialist for an evaluation and assistance if you suspect a problem with your hearing from an overabundance of ototoxic drugs. If you suspect ototoxic drugs are affecting your hearing, contact Pure Sound Hearing Aids for a free hearing screening.